Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Salt Lake City, UT

August 16, 2001Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2001, 4:28 PM MDT for Iron County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 16, 2001, 4:28 PM MDT (22:28 UTC)
Expired
Aug 16, 2001, 5:00 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iron County, UT

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -174 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-174 m²/s²
0-3 km storm-relative helicity
-182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS55 KSLC 162229
SVRSLC
UTC021-162300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL IRON COUNTY...OR ABOUT 21 MILES
  NORTHWEST OF CEDAR CITY...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL CENTRAL IRON COUNTY AT 440 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3798 11323 3794 11345 3763 11339 3768 11311

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:35 PM MDT, 53 minutes earlier.

Area forecast discussion, Aug 16, 3:35 PM MDT, 53 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT THU AUG 16 2001

SYNOPSIS...A RIDGE OF HIGH PRESSURE ALOFT WILL BRING MOSTLY DRY
WEATHER TO UTAH THROUGH SATURDAY EXCEPT FOR ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS.

DISCUSSION...CELLS POPPING OVER THE MOUNTAINS AND POINTS EAST.
NORTHWEST FLOW ALOFT WILL CONTINUE TO MOVE THE CELLS SOUTHEAST AND
WILL CONTINUE THE SLOW DRYING OF THE AIRMASS THROUGH FRIDAY. ONE
SPLITTING CELL OVER THE BURR TRAIL ATTM. BY SATURDAY A TROUGH BEGINS
TO WORK ONSHORE OVER THE PACIFIC NORTHWEST. JET ASSOCIATED WITH THE
TROUGH INCREASES THE DYNAMICS OVER THE NORTHERN MOUNTAINS WITH ETA
GENERATING SHOWERS BY SATURDAY MORNING.

AS THE TROUGH MOVES BY NORTH OF UTAH DEEP SUB-TROPICAL MOISTURE WILL
BE SUPPRESSED SOUTH OF THE STATE. THE TROUGH WILL BRING BREEZY AND
WARM CONDITIONS AND PERHAPS A COOL BOUNDARY FOR THE NORTH.  FORECAST
FOR LATER PERIODS NOT AS CLEAR. NEW AVN TENDS TO SUPPORT OLD EC...
WITH ANOTHER LOW DROPPING SOUTH WELL OFFSHORE BY THE MIDDLE OF NEXT
WEEK. THIS WOULD ALLOW THE RIDGE TO BUILD OVER THE WESTERN STATES
WITH MOISTURE RETURNING TO UTAH FROM THE SOUTH. MRF WOULD BRING A
TROUGH ONSHORE WHICH WOULD GIVE UTAH A BRIEF SHOT OF MOISTURE ON
SOUTHWEST FLOW BEFORE TROUGH MOVES CLOSE ENOUGH TO BRING THE DRY
SLOT BACK OVER THE GREAT BASIN. FORECAST WRITTEN FOLLOWING THE
AVN/EC.

SLC 1-1- CDC 2111  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:22 PM MDTSevere Thunderstorm WarningSLCGarfield38 min
Aug 16, 4:00 PM MDTSevere Thunderstorm WarningSLCGarfield45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.